Emergency responders revive heroin users
Click here to read more stories of the Gazette's series on heroin and its impact on Rock County.
JANESVILLE If it weren’t for emergency responders, more people would die from heroin overdoses, officials said.
Heroin overdoses happen frequently, but paramedics often revive the user, Janesville Fire Deputy Chief Gerry Luiting said.
Users snort heroin or inject it into their veins. Heroin slows the heart rate and breathing.
Paramedics inject Narcan into overdose patients, Luiting said. The drug temporarily reverses the effects of heroin, especially if the person is unconscious.
When highly pure heroin arrives, emergency responders know it, he said. A wave of heroin overdoses will get reported in a matter of days.
Dealers initially sell more pure heroin to get people hooked, said David Spakowicz of the Wisconsin Division of Criminal Investigation. Dealers later reduce the purity level when they’ve established customers.
Heroin users never know how pure the their batch is, said Jeff Klenz, the sheriff’s deputy in charge of the special investigations unit.
And many users carry Narcan themselves in case of an overdose, he said.
Heroin users have their friends revive them, Klenz said, and some users have overdosed four or five times.
More people would die if it weren’t for Narcan, Klenz said. And many overdoses likely go unreported.
It’s difficult to say how many overdose calls paramedics have received. The calls could come in as pulse-less non-breathers, unconscious persons or other ways, Luiting said.
Local paramedics have been carrying Narcan since heroin became popular in the 1970s.
“If it wasn’t for the quality of EMS throughout Wisconsin, our overdose deaths would be significantly higher,” Spakowicz said.